Maryland, 2019

Hail and Damaging Winds in Maryland, August 18, 2019

August 18, 2019 · NWS LWX · 12 events in 6 counties and zones

A hot and humid air mass in place led to increasing amounts of instability across the region. This fostered the development of a few showers and thunderstorms, a couple of which became locally severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A hot and humid air mass in place led to increasing amounts of instability across the region. This fostered the development of a few showers and thunderstorms, a couple of which became locally severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 18, 8:38 AM EST, 4 hours 36 minutes earlier.

Area forecast discussion, Aug 18, 8:38 AM EST, 4 hours 36 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
938 AM EDT Sun Aug 18 2019

.SYNOPSIS...
High pressure off the East Coast will continue to build through
Monday, providing a southerly flow of hot, humid air across the
region. A front will approach from the northwest during the
middle of the week. High pressure will return from the
northwest by week's end.

&&

.NEAR TERM /THROUGH TONIGHT/...
9 AM temperatures are running 1-3 degrees warmer than the same
time yesterday, ranging from the 60s at higher elevations to
near 80 in the urban corridor and close to 85 along the bay.
Lots of sunshine for most of the area, and I already updated the
forecast earlier this morning to show that. The main exception
are some morning showers and storms that formed just north of
the area over Pennsylvania. Visible satellite shows a trailing
line of cloud cover from that into NE Maryland. Although radar
hasn't shown anything south of the Mason-Dixon line yet,
an isolated shower can't be ruled out as heat builds (though the
immediate window seems to be closing as of 9:30 AM).

Convective temp off the KIAD 12z sounding was 91 degrees, and
that should be reached in many areas around noon. As previous
forecaster noted, the added heat today yields greater CAPE than
yesterday so once cumulus clouds form they could (should?) grow
vertically fairly quickly. However, there is less of a forcing
mechanism today so my gut feeling is that convective initiation
is more dependent on existing boundaries and terrain than
yesterday. Of course we have terrain and, at a minimum, the
boundary in NE MD and bay/river breeze boundaries.

With that in mind, I raised PoPs about 5 percent from the
previous forecast; and will be closely looking at the 12z hi-res
guidance for potential further refinements late this morning.

As for temperatures/heat index values: adding 1-3 to yesterday's
highs gives highs 90-95 almost everywhere outside of the higher
elevations. I tweaked areas west of the Blue Ridge down a
degree or two from the previous forecast (but still following
the +1 to +3 trend). It looks like we mix down slightly lower
dewpoints during the heat of the day (like we did yesterday) and
that should keep us from reaching heat advisory criteria on a
widespread basis...though a few locations that don't mix down
quite as low could get close/exceed.

We should stabilize after sunset. Models are more robust with
fog development tonight compared to this morning, but that's
dependent on convection today. The NAM in particular also has
some overnight convection in the northern third of the area.
Although I tweaked overnight PoPs upward, I kept them below 20
percent.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
General consensus is for Monday to be the hottest day of the
period, though Tuesday won't be far behind. The only thing
likely to hold Tuesday back will be increased cloud/storm
coverage in the afternoon, before it has a chance to get as hot
or hotter than Monday. Given both days will be close, and Monday
has a good chance of reaching heat advisory criteria, inserted
this potential into the HWO. Will allow next shifts an
additional look before issuing advisory. Highs will be in the
90s both days with heat indices more likely to hit 105 east of
the Blue Ridge, and 100 west of the Blue Ridge, especially
Monday. Nighttime lows will be mostly in the high 60s to low
70s.

Storm coverage Monday looks pretty low, similar to today, given
weak forcing aloft despite plenty of CAPE. Things start to
change Tuesday as a stronger, deeper shortwave approaches, not
to mention a cold front from the northwest. CAPE remains
plentiful Tuesday and PW's near 2 inches. Thus, decided it was
prudent to insert a mention for severe weather and flooding
into the HWO for this day, given the higher potential compared
to prior days. The SPC has also placed us in a marginal risk
for severe weather Tuesday.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
A cold front will near the Ohio Valley on Wednesday as weak
high pressure situates itself over the Mid Atlantic region. At
the same time, an upper level trough will dig across the Great
Lakes into Thursday. This will allow for the front to approach
the area late Wednesday, lingering nearby Thursday, before the
primary trough axis pivots east of the Great Lakes late Thursday
and the front sinks to our south and east. This will result in
unsettled weather Wednesday into Thursday, with showers and
thunderstorms expected. There is some model discrepancy on where
the best large scale lift will reside, either over our area or
just to the north, so this will play a role in the coverage and
strength of convection during this period. Additionally, the
timing of the front, currently projected to arrive overnight
Wednesday, would miss out maximizing daytime heating and
potential instability for storm coverage. Despite ample cloud
cover, will continue to advertise above normal temperatures and
humidity until the front pushes through the area on Thursday.

In the wake of the front, large Canadian high pressure appears
poised to setup shop over the Great Lakes Thursday night through
Friday, tracking overhead through Saturday. This will deliver
dry conditions and falling temperature/humidity levels for the
region. Near normal temperatures return Friday and Saturday with
highs in the low to middle 80s and lows in the 60s.

&&

.AVIATION /13Z SUNDAY THROUGH THURSDAY/...
Generally VFR through the TAF period and beyond through Tuesday
night. Main concerns are limited mist reducing vsby in the AM
hours, and afternoon/evening t-storms with gusty winds and heavy
rain. Both risks are limited today and Monday, but the t-storm
risk increases markedly Tuesday, along with the fog risk Tuesday
night.

A cold front will be approaching the region late Wednesday,
delivering unsettled conditions over the terminals into
Thursday. Periods of sub VFR conditions will be possible in
passing showers/thunderstorms. The front will push through the
terminals later Thursday, delivering dry conditions and light
northerly breezes in its wake.

&&

.MARINE...
Winds generally sub-SCA through Tuesday night; however, there
are some increasing indications of southerly channeling late
this afternoon/evening. It's hard to tell in the models whether
the SCA-level gusts come from storms or from channeling. Not
issuing a SCA at this time, but monitoring closely. Otherwise,
main concern through Tuesday is gusty afternoon/evening
t-storms which may require special marine warnings. Best odds
will be Tuesday, with lesser chances today and Monday.

Increasing southerly flow ahead of an approaching cold front
may yield SCA conditions over the waters Wednesday and Wednesday
night. The front will linger nearby on Thursday before sinking
to the south Thursday night. Gusty showers and thunderstorms
will also be possible over the waters late Wednesday and
Thursday.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...RCM
NEAR TERM...JE
SHORT TERM...RCM
LONG TERM...BKF
AVIATION...RCM/BKF
MARINE...JE/RCM/BKF
Hazardous weather outlook, Aug 18, 4:08 AM EST, 9 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
508 AM EDT Sun Aug 18 2019

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-190915-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
508 AM EDT Sun Aug 18 2019

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

An isolated gusty thunderstorm is possible over the waters today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Heat indices may exceed 105 degrees on Monday and Tuesday. A heat
advisory may be required.

Thunderstorms may produce isolated damaging wind gusts and
isolated instances of flooding on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-190915-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
508 AM EDT Sun Aug 18 2019

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Heat indices may exceed 105 degrees on Monday and Tuesday east of
the Blue Ridge/Catoctins. They may also exceed 100 degrees on both
days west of the Blue Ridge. A heat advisory may be required.

Thunderstorms may produce isolated damaging wind gusts and
isolated instances of flooding on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Sterling radar (KLWX), 81 km away, was scanning. The volume nearest the first event began at 18:11 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Baltimore

When
August 18, 1:14 PM EST
Where
Baltimore County, 3.28 mi WNW of Sparrows Pt
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.280, -76.640

A tree was split in half with large branches down on Washington Boulevard near South Monroe Street.

Thunderstorm Wind, Howard

When
August 18, 2:07 PM EST
Where
Howard County, 0.87 mi NW of Hanover
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
39.190, -76.740

Trees and wires were blown down near Ivy Terrace and Athol Avenue.

Hail, Howard

When
August 18, 2:11 PM EST
Where
Howard County, 1.28 mi ESE of North Laurel
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.120, -76.860

Hail, Howard

When
August 18, 2:11 PM EST
Where
Howard County, 1.27 mi WSW of Elkridge
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.210, -76.740

Thunderstorm Wind, Frederick

When
August 18, 7:00 PM EST
Where
Frederick County, 0.69 mi N of Burkittsville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
39.410, -77.630

A tree was blown down on Arnoldtown Road near Mountain Church Road.

Thunderstorm Wind, Frederick

When
August 18, 7:25 PM EST
Where
Frederick County, 0.69 mi S of Brunswick
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
39.310, -77.630

A tree was blown down on South Maple Avenue near Brunswick Campground.

Thunderstorm Wind, Frederick

When
August 18, 7:46 PM EST
Where
Frederick County, 1.61 mi E of Tuscarora
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
39.250, -77.440

Trees were blown down across Park Mills Road near the intersection with Dickerson Road. A tree was also blown down on Tuscarora Road near Pleasant View Road.

Thunderstorm Wind, Montgomery

When
August 18, 7:53 PM EST
Where
Montgomery County, 1.27 mi ENE of Beallsville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.190, -77.400

Two utility poles and wires were blown down in the 21000 block of Beallesville Road near Big Woods Road. Multiple trees were also blown down at a residence of Mouth of Monocacy Road.

Thunderstorm Wind, Carroll

When
August 18, 7:53 PM EST
Where
Carroll County, 0.69 mi N of Taylorsville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
39.460, -77.080

A large tree was blown down at a residence in the 3900 block of Ridge Road.

Thunderstorm Wind, Frederick

When
August 18, 8:12 PM EST
Where
Frederick County, 1.32 mi ENE of Kemptown
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
39.339, -77.208

Poles and wires were blown down near Fingerboard Road and Green Valley Road.

Thunderstorm Wind, Frederick

When
August 18, 8:20 PM EST
Where
Frederick County, 1.32 mi ENE of Kemptown
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
39.339, -77.208

Multiple trees were uprooted and snapped, and damage occurred to vinyl siding on a few homes on Penn Shop Road between Ridge Road and Fingerboard Road.

Thunderstorm Wind, Harford

When
August 18, 9:35 PM EST
Where
Harford County, Taylor
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
39.580, -76.520

A tree branch was blown down on wires at Pocock Road and Jarrettsville Pike.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2019Every state in 2019This day in weather historyWarnings in Maryland, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 850115, 850116, 850113, 850114, 850117, 850118, 850119, 850120, 850121, 850125, 850122, 850124.